Commercials for Drugs

  1. What is with all of the advertising lately for new medications? Everytime I turn on the TV there are a million of them. Half the time they don't even tell you what they're for. If I weren't a nurse I'd be clueless! Anyone else annoyed by all of these commercials? Sure gives the public the idea that there's a cure for anything that ails you...
    •  
  2. 6 Comments

  3. by   gwenith
    We don't seem to get that many here in Ausie land. I think it is goverment regulated. After the PAN pharmacueticals disaster no-one will be game to advertise!!!
  4. by   Nurse Ratched
    Direct-to-consumer marketing for drugs just really irks me. And of course the ads never mention how much they cost!
  5. by   jadednurse
    Originally posted by gwenith
    After the PAN pharmacueticals disaster no-one will be game to advertise!!!
    Refresh my memory gwenith...
  6. by   GPatty
    I think it's wrong to advertise drugs on TV. Imagine all the people making dr appointments because they now have new symptoms that "only that drug on TV will take care of!"
  7. by   P_RN
    http://www.holistichealthtopics.com/HMG/pan.html

    The Pan Pharmaceuticals Recall - A Crisis in Alternative Medicine

    In January 2003 the Therapeutic Goods Administration (TGA) of Australia recalled the travel sickness product Travacalm, manufactured by Pan Pharmaceuticals (7,8,9). Travacalm was reported to have resulted in almost 100 people being seriously affected, including 19 who required hospitalisation (1,2,3,4,5). Many of these victims reported very disturbing symptoms including, agitation, dizziness, confusion, delirium, hallucinations, and an inability to speak or walk (1,2,3,4,5). Pan Pharmaceuticals produced three separate Travacalm products, each with a different formulation. Only one of these, Travacalm Natural (10), which merely contained 500mg of the herb ginger, could be described as an alternative medicine product. The other two products, Travacalm Original and Travacalm H.O., contained over the counter drugs and therefore could not be considered as natural or alternative products. Travacalm Original contained dimenhydrinate (an antihistamine), hyoscine hydrobromide (an anticholinergic drug) and caffeine while Travacalm H.O. only contained hyoscine hvdrobromide (10),

    It must be emphasised that the products which caused the adverse reactions were Travacalm Original and Travacalm H.O. and it was these products which were initially recalled (7,8,9,11). The ginger containing product, Travacalm Natural, was not observed to cause ill effects and was not initially withdrawn (7,8,9,11).

    When subsequent investigations were carried out it was found by the TGA that the affected Travacalm products contained inconsistent levels of the active ingredients, some tablets containing up to seven times more than those specified (4,12). The symptoms caused by Travacalm products were symptoms which would normally be associated with an overdose of the drug (13), particularly the ingredient hyoscine hydrobromide (14). Interestingly, some consumers had used the drug for years with no problems and yet just one tablet from a new packet caused severe consequences (12,15).
  8. by   Disablednurse
    It can make people that are hypochondriacs (sp) think of new symptoms to go to the doctor for. I think they do have too many on TV.

close